Missouri, 2013

Drought in Missouri, February 1 to 28, 2013

February 1 to 28, 2013 · NWS EAX · 19 events in 19 counties and zones

Short-term drought conditions continue to improve over northern Missouri, through the month of February 2013. Recent rains and snowstorms have led to this improvement in the short-term, with retention ponds, streams, and rivers, beginning to return to normal or near normal levels.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Short-term drought conditions continue to improve over northern Missouri, through the month of February 2013. Recent rains and snowstorms have led to this improvement in the short-term, with retention ponds, streams, and rivers, beginning to return to normal or near normal levels. Long-term impacts continue to be the prevailing source for our drought conditions, but with the magnitude of the recent snow melt and rains, even the long-term impacts have diminished. As a result, a one category improvement to moderate drought (D1) was made, across mostly north central and central Missouri. The rest of the area also improved , but remained in severe drought (D2) conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 31, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 31, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CST THU JAN 31 2013

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Term (Tonight - Saturday)...

Conditions will be ripe for the  coldest temperatures of the season
over the area tonight. With a snow pack on the ground over much of
the CWA (with the exception of extreme southern areas), and a Arctic
high pressure moving into the area providing for clear skies and
light winds, temperatures will bottom out in the single digits below
0 north of highway 36 to the single digits above 0 south. Winds will
be light so that should keep wind chills just above wind chill
advisory criteria but still very cold across northern Missouri
ranging from 10-15 degrees below 0. Temperatures will continue to
remain below average Friday as northwest flow aloft will reside over
the area. High pressure will drift off to the east and we will get a
return to southerly flow across the area but with the cold start and
increasing cloud cover out ahead of an approaching cold front, highs
will only range from near 20 to the lower 30s. The aforementioned
cold front will move through the area Friday night. Moisture will be
limited in the wake of the cold departing high pressure system
however there is a slight chance for light snow across northern
Missouri Friday night. Little to no accumulation is expected.
Conditions Saturday will finally move slightly above average with
downslope westerly flow across the area. Highs will range from the
mid to upper 30s across northern Missouri into the 40s elsewhere.

73

Long Term (Sunday Through Thursday)...

Northwest flow aloft continues through the first half of the period
before flattening mid week ahead of an amplifying trough. As a
result it should be dry until late Wednesday night. Temperatures
will slowly modify, despite a weak cold frontal passage early Monday
and another on Tuesday, with the coolest daytime highs found across
the northeast zones. As for Wednesday night into Thursday, an
amplifying trough will move across the region allowing for what now
appears to be a rain event. Latest 12Z NWP depict rather low precip
amounts, under 0.25" total storm liquid. Something to watch as we
move forward in time.

04

&&

.AVIATION...

For the 00Z TAFS...Surface ridge will move across eastern KS/western
MO overnight resulting in light west winds and clear skies.
Satellite imagery shows considerable warm advection mid level deck
around 10K ft agl already streaming southeast across NE and northern
KS. Appears they are spreading downstream a bit faster than progged
so have sped up their arrival in the latest forecast. 00z NAM and
GFS are a bit more robust with a shortwave that tracks through CO
and into southwest KS by this time tomorrow night. This could shift
any light precipitation into the KSTJ terminal after midnight
tomorrow and possibly into west central MO. Will address that threat
in the next forecast.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jan 31, 6:57 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CST THU JAN 31 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
657 PM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

WIND CHILLS MAY REACH 15 BELOW TO 20 BELOW ZERO ACROSS FAR NORTHERN
MISSOURI LATE TONIGHT...AND AS COLD AS 5 BELOW AS FAR SOUTH AS THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Andrew

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Andrew forecast zone
Reported by
Drought Monitor
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Cosby reported 0.69 inches of precipitation.

Drought, Atchison

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Precipitation averaged less than an inch across the county.

Drought, Bates

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bates forecast zone
Reported by
Drought Monitor
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Butler reported 3.37 inches of precipitation.

Drought, Buchanan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Buchanan forecast zone
Reported by
Drought Monitor
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Saint Joseph reported 1.60 inches of precipitation.

Drought, Cass

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. The National Weather Service Office in Pleasant Hill, measured 3.05 inches of precipitation.

Drought, Clay

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Kearney measured 2.62 inches of precipitation.

Drought, Clinton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Cameron reported 1.11 inches of precipitation.

Drought, Cooper

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cooper forecast zone
Reported by
Drought Monitor
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Boonville reported 4.32 inches of precipitation.

Drought, De Kalb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Amity reported 1.00 inches of precipitation.

Drought, Gentry

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Gentry forecast zone
Reported by
Drought Monitor
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Albany measured 1.08 inches of precipitation.

Drought, Harrison

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Bethany reported 1.52 inches of precipitation.

Drought, Holt

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Oregon reported 0.89 inches of precipitation.

Drought, Jackson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Independence measured 3.59 inches of precipitation.

Drought, Johnson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Warrensburg reported 2.87 inches of precipitation.

Drought, Lafayette

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Higginsville reported 2.37 inches of precipitation.

Drought, Nodaway

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nodaway forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Maryville reported 1.09 inches of precipitation.

Drought, Platte

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. The Kansas City International Airport measured 1.86 inches of precipitation.

Drought, Ray

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Moderate to severe (D1-D2) drought conditions prevailed across the county. Richmond reported 3.12 inches of precipitation.

Drought, Worth

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Severe (D2) drought conditions prevailed across the county. Grant City reported 1.67 inches of precipitation.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431425, 431427, 431428, 431429, 431430, 431432, 431434, 431435, 431436, 431437, 431438, 431439, 431440, 431442, 431443, 431444, 431445, 431446, 431447.